Chronic hepatitis B infection poses a problem in patients with malignancies undergoing chemotherapy. Not uncommonly, hepatitis B virus (HBV) reactivates during or soon after chemotherapy. We report a case of a woman with acute prolymphocytic leukemia who received chemotherapy containing fludarabine and cyclophosphamide, followed by the CD 20 monoclonal antibody, rituximab. She developed fatal reactivation of hepatitis B with fulminant liver failure 3 months after completing treatment. Listeria monocytogenes was concomitantly isolated. This case indicates the importance of identifying all hepatitis B carriers and the need to closely monitor and detect reactivation early. Newer chemotherapeutic agents with potentially long-lasting effects on T cells, such as purine analogues, require extended vigilance for reactivation of HBV as well as opportunistic infections. Rituximab is increasingly used alone or in combination with other chemotherapy agents. Its possible contributory role in hepatitis B reactivation needs to be defined.